Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 17, 2002, 7:31 PM CDT for King County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 7:31 PM CDT (00:31 UTC)
- Expired
- Apr 17, 2002, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County King County, TX
The radar
The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 180031 SVRLBB TXC269-180130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 732 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING COUNTY IN NORTHWEST TEXAS THIS INCLUDES GUTHRIE... * UNTIL 830 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 16 MILES SOUTHWEST OF GUTHRIE...OR ABOUT 13 MILES NORTHEAST OF JAYTON...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GUTHRIE... FINNEY... GROW... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3340 10052 3341 10003 3384 10004 3383 10052
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:40 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 17, 3:40 PM CDT, 3 hours 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT WED APR 17 2002 MODELS STRUGGLED WITH THE EVOLUTION OF LOW LEVEL MOISTURE TODAY. LAST EVENING RUNS DEPICTED MOISTURE MIXING EAST THIS AFTERNOON BUT THAT JUST HASNT HAPPENED. SPECIAL TEXAS TECH RAOB INDICATED LOW LEVEL MOISTURE WAS ABOUT 100MB DEEP AROUND 18Z AT REESE CENTER AND 5 MINUTE MESONET OBS SHOW DRYLINE FROM THE EASTERN TEXAS PANHANDLE DOWN TO TULIA...OLTON...DENVER CITY AT 21Z. AIRMASS EAST OF DRYLINE IS PRIMED FOR SEVERE STORMS EXHIBITING VERY HIGH CAPE VALUES AND RESPECTABLE LOW TO MID LEVEL FLOW. HOWEVER, CHANCES OF DEVELOPMENT OCCURRING APPEARS QUITE LOW GIVEN LACK OF LOWER LEVEL CONVERGENCE AND REDUCED INSOLATION COURTESY OF RATHER THICK SUBTROPICAL PLUME OF MID AND HIGH LEVEL MOISTURE. MOISTURE WILL WORK BACK TO THE WEST TONIGHT SETTING UP A SIMILAR SCENARIO FOR THURSDAY. SHORT RANGE MODELS ONCE AGAIN WANT TO MIX THE MOISTURE QUICKLY EAST DURING THE DAY. SURFACE LOW OVER CO DOES MAKE A MOVE INTO NEBRASKA RESULTING IN MORE OF A SW COMPONENT TO THE LOW LEVEL FLOW OVER WEST TEXAS. THIS WOULD PROBABLY BE ENOUGH TO GET THE MOISTURE OFF THE CAPROCK DURING THE DAY BUT DOUBT IT WILL CLEAR THE LOW ROLLING PLAINS. SUBTROPICAL PLUME WILL BE SHIFTING SOUTHEAST THURSDAY NIGHT YIELDING MAINLY CLEAR SKIES. COLD FRONT PROGGED TO MOVE INTO NORTHERN SECTIONS OF THE FA FRIDAY MORNING AND THEN SLOWLY MOVE SOUTH THROUGH ALL BUT THE SE COUNTIES BY FRIDAY EVENING. GIVEN TIME OF YEAR, WILL LIKLEY SEE LEADING EDGE OF THIS FRONT MIX OUT DURING THE DAY WHICH MAKES FOR AN UNCERTAIN PRECIP FORECAST ON FRIDAY AFTERNOON. SHOULD ETA FRONTAL POSITION VERIFY, ONLY CHANCE FOR STORMS WOULD BE OVER SOUTHEAST SECTIONS OFF THE CAPROCK. OTHERWISE, MOST OF THE FA STANDS AT LEAST A CONTINUED SLIGHT CHANCE FOR STORMS FRIDAY AFTERNOON. TROF TO DIG SLOWLY ACROSS THE SW US EARLY IN THE EXTENDED PERIOD WITH INCREASING SW FLOW OVER W TX. EXTENDED MODELS SUGGEST SURFACE BOUNDARY OVER SOUTH PLAINS WILL HAVE A TOUGH TIME MOVING SOUTH OF THE FA SATURDAY, WHICH SEEMS REASONABLE GIVEN THE INCREASING SOUTHWEST FLOW AND POSITIVELY TILTED TROF TO THE WEST. MRF SHOWS A PIECE OF THE WRN TROF MOVING OUT NORTH OF THE REGION SUNDAY AND THIS MAY GIVE THE FRONT A BIT OF A KICK TO THE SOUTH. BOTTOM LINE IS IT LOOKS LIKE THERE COULD BE A SURFACE TEMPERATURE BOUNDARY AND WEAK DRYLINE TO DEAL WITH THROUGH THE WEEKEND SOMEWHERE ACROSS THE FA YIELDING A CHANCE OF STORMS EACH DAY, PARTICULARLY DURING THE LATE AFTERNOONS AND EVENINGS. MRF EVENTUALLY BUILDS SURFACE RIDGE THROUGH THE REGION BY WEDNESDAY WHICH WOULD FINALLY END THE MAINLY DIURNAL STORM THREAT. .LUB...NONE. JW
In the hours before
Special weather statement, Apr 17, 2:46 PM CDT, 4 hours 45 minutes before
TXZ021>044-172200- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 246 PM CDT WED APR 17 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE ROLLING PLAINS...PARTS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH PLAINS. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE FROM TULIA TO DENVER CITY. AS OF MID AFTERNOON THE DRYLINE WAS NEARLY STATIONARY FROM SILVERTON TO LEVELLAND TO DENVER CITY. THE DRYLINE IS EXPECTED TO REMAIN NEARLY STATIONARY...MAYBE MIXING SLIGHTLY EASTWARD AS THE AFTERNOON PROGRESSES. ALTHOUGH AMPLE MOISTURE EXISTS EAST OF THE DRYLINE... TEMPERATURES REMAINING IN THE 80S SHOULD LIMIT THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ON THE CAPROCK. EAST OF THE CAPROCK... ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE... TEMPERATURES NEAR 90 DEGREES WILL RESULT IN BETTER CONDITIONS FOR ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ANY THUNDERSTORMS WHICH DO FORM ACROSS THE AREA MAY QUICKLY BECOME SEVERE WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
Local storm report, Apr 17, 5:34 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
534 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM 4 W PADUCAH TX 2.50 INCH HAIL
04/17/02 COTTLE REPORTED BY COTTLE COUNTY
SO
0845 PM CHILDRESS MUNI ARPT TX 66 MPH TSTM WIND GUST
04/17/02 CHILDRESS 57 KNOT WIND GUST RECORDED
AT CHILDRESS ASOSSpecial weather statement, Apr 17, 6:02 PM CDT, 1 hour 29 minutes before
TXZ024>026-030>032-036>038-042>044-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 602 PM CDT WED APR 17 2002 ...TORNADO WATCH NUMBER 106 IS IN EFFECT FOR THE LOW ROLLING PLAINS UNTIL 11 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE FOLLOWING COUNTIES ON THE LOW ROLLING PLAINS UNTIL 11 PM CDT... BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:02 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 28 min |
| Apr 17, 8:08 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 52 min |
| Apr 17, 8:38 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 37 min |
| Apr 17, 9:03 PM CDT | Severe Thunderstorm Warning | LUB | King | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.